Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 321, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 26, 2018, 9:08 PM CDT for Graham County, Sheridan County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 26, 2018, 9:08 PM CDT (02:08 UTC)
- Expired
- Jul 26, 2018, 9:45 PM CDT
- In force
- 37 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Graham County, KS, Sheridan County, KS
The radar
The Goodland radar (KGLD), 118 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 26, 5:19 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.1 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 585 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1245 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.7
The text
As transmitted.
968
WUUS53 KGLD 270208
SVRGLD
KSC065-179-270245-
/O.NEW.KGLD.SV.W.0321.180727T0208Z-180727T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
908 PM CDT THU JUL 26 2018
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Southern Sheridan County in northwestern Kansas...
Southwestern Graham County in northwestern Kansas...
* Until 945 PM CDT.
* At 908 PM CDT, severe thunderstorms were located along a line
extending from 7 miles west of Hoxie to 9 miles southwest of Hill
City, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hoxie, Saint Peter and Seguin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3915 10062 3913 9987 3927 9988 3939 10072
TIME...MOT...LOC 0208Z 322DEG 31KT 3938 10057 3924 9992
HAIL...1.00IN
WIND...60MPH
$$
JN1 follow-up statement
604
WWUS53 KGLD 270233
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
933 PM CDT THU JUL 26 2018
KSC065-179-270245-
/O.CON.KGLD.SV.W.0321.000000T0000Z-180727T0245Z/
Sheridan KS-Graham KS-
933 PM CDT THU JUL 26 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHERN SHERIDAN AND SOUTHWESTERN GRAHAM COUNTIES...
At 933 PM CDT, severe thunderstorms were located along a line
extending from 7 miles north of Park to 6 miles north of Ogallah,
moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Saint Peter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3913 9987 3915 10062 3934 10067 3926 9991
TIME...MOT...LOC 0233Z 322DEG 31KT 3922 10041 3908 9976
HAIL...1.00IN
WIND...60MPH
$$
JNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 6:28 PM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, Jul 26, 6:28 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion National Weather Service Goodland KS 528 PM MDT Thu Jul 26 2018 .SHORT TERM...(This evening through Friday) Issued at 234 PM MDT Thu Jul 26 2018 Northwest flow continues over the High Plains over a broad, but weak, southeasterly low level flow. The directional shear is resulting in rather large deep layer shear values of 50kts this afternoon, which combined with weak to moderate instability has resulted in an environment favorable for rotating updrafts. Moisture is also plentiful, with precipitable water values of 1-1.5 inches and surface dew points in the 60s. Perhaps the one lacking ingredient for more widespread convection is lift, with only the hint of shortwave trough embedded in the northwest flow. There is the tail end of an old front/outflow boundary located north to south in northwest Colorado which may be a focus for convection. Expect storms to continue to increase in coverage this afternoon and evening as the upper shortwave moves across. HRRR continues to suggest an MCS/thunderstorm cluster moving south out of Nebraska and along the Colorado/Kansas border area late tonight and during the overnight, possible posing a damaging wind gust threat in those areas. Storm motions are rather fast at around 15kt and any right movers at 20-30kts, so despite the high moisture not anticipating a flash flood threat tonight. As has been the case the last few mornings, patchy dense fog will develop overnight and persist into early Friday morning before dissipating. Not much changes for the general set up on Friday afternoon. Another weak shortwave trough comes through in the northwest flow, with impressive deep layer shear and even more instability than today. Scattered afternoon storms will develop, some severe, with large hail and damaging winds the main threats. Better chances will occur Friday evening with SPC upgrading to an enhanced risk (see Long Term section). High temperatures on Friday will be in the lower 80s. .LONG TERM...(Friday night through Thursday) Issued at 151 PM MDT Thu Jul 26 2018 At the start of the long term, an upper high continues over the desert southwest with troughing and an upper low pressure system extending from southeastern Canada into the eastern CONUS. Between these two features, fast northwest flow aloft is expected over the tri-state region. Friday evening and overnight appears to be an interesting period. A weak shortwave passing through the northwest flow and a surface boundary coming down from Nebraska will aid in the development of thunderstorms. With near 2500 J/kg of CAPE, ample shear of 50 knots or greater, steep lapse rates and good moisture in place, severe thunderstorms are expected. Exact locations are still in question. However, it appears that storms should fire over higher terrain west- northwest of the CWA during the afternoon hours, with shear supporting supercell development. Heading into the evening and overnight, storms should congeal into a line, traveling southeastward across the region. The main threats will be damaging winds and large hail. Guidance including PWATS of 1 to 2 inches suggest that heavy rainfall will be a concern as well. A similar pattern remains in place through the weekend and unsettled weather is anticipated to continue. Additional disturbances will pass through the northwest flow (including a strong shortwave late Sunday), generating storm chances through Monday morning. Severe storms cannot be ruled out on Saturday and Sunday depending on how well the lower levels recover from the previous day's convection. Will continue to monitor in the coming days. Drier air and surface high pressure move into the area on Monday, resulting in a dry forecast through Thursday. High temperatures decrease from the 80s on Saturday to the mid 70s to low 80s on Sunday and Monday. Temperatures increase thereafter, reaching the low 90s on Thursday. Low temperatures range from the mid 50s to mid 60s. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 519 PM MDT Thu Jul 26 2018 Thunderstorm complexes will be affecting both Kgld and Kmck in the first few hours of the period. Mvfr conditions with occasional ifr conditions can be expected with variable wind gusts to around 45 knots. After that both sites will have vcts to account for continued thunderstorm activity. Kmck should see activity through the evening. However, thunderstorms could be near Kgld until 11z. Outside of thunderstorms, the winds will be variable in direction from the south to southeast at 5 to 15 mph. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...JBH AVIATION...BULLER
Hazardous weather outlook, Jul 26, 3:53 PM CDT, 5 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 253 PM MDT Thu Jul 26 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-272100- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 253 PM MDT Thu Jul 26 2018 /353 PM CDT Thu Jul 26 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Widely scattered thunderstorms will develop across the area this afternoon. Although coverage will be sparse, any storm that develops has the potential of producing large hail and damaging winds. Tonight, storms will increase in coverage, particularly across northeast Colorado and adjacent areas of northwest Kansas and southwest Nebraska. Some of these storms may be severe with damaging winds gusts, large hail and locally heavy rainfall. The threat for damaging wind gusts may continue into the overnight hours as the storms merge into a cluster and move into west central Kansas. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... Scattered thunderstorms are anticipated to develop across the region Saturday afternoon with large hail and damaging winds as the main threats. The better chance for severe thunderstorms will be Saturday evening into the overnight hours, with damaging winds, large hail, and heavy rainfall as hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Jul 26, 8:48 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
748 PM MDT THU JUL 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG 3 E HAIGLER 40.01N 101.88W
07/26/2018 DUNDY NE PUBLIC
MULTIPLE BRANCHES UP TO 8 INCHES IN DIAMETER
REPORTED BROKEN VIA IMAGES ON FACEBOOK. TIME
ESTIMATED BASED ON RADAR.
&&
JRPLocal storm report, Jul 26, 8:50 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
750 PM MDT THU JUL 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 3 E KANORADO 39.33N 101.98W
07/26/2018 SHERMAN KS LAW ENFORCEMENT
NUMEROUS TREES OF 8 INCH OR LARGER DIAMETER
SNAPPED OFF AT THE GROUND BETWEEN MILE
MARKER 8 AND THE COLORADO STATE LINE. FOUR
SEMIS BLOWN OVER ON THE INTERSTATE.
&&Local storm report, Jul 26, 8:51 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
751 PM MDT THU JUL 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM TSTM WND GST 5 S TRIBUNE 38.40N 101.75W
07/26/2018 E50 MPH GREELEY KS PUBLIC
REPORT VIA PHONE CALL OF 50 MPH WINDS AND
PEA-SIZED HAIL.
&&
JRPLocal storm report, Jul 26, 8:56 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
756 PM MDT THU JUL 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM TSTM WND GST HORACE 38.48N 101.79W
07/26/2018 M60 MPH GREELEY KS MESONET
&&Local storm report, Jul 26, 8:57 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
757 PM MDT THU JUL 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND GST 5 S TRIBUNE 38.41N 101.75W
07/26/2018 M68 MPH GREELEY KS MESONET
&&Local storm report, Jul 26, 9:05 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
805 PM MDT THU JUL 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM TSTM WND GST 1 S LEOTI 38.47N 101.36W
07/26/2018 M69 MPH WICHITA KS MESONET
&&The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 7:01 PM CDT | Flash Flood Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas, Wallace | 3 hr |
| Jul 26, 7:05 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 40 min |
| Jul 26, 7:14 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 30 min |
| Jul 26, 7:19 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton | 41 min |
| Jul 26, 7:42 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 33 min |
| Jul 26, 7:49 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton | 41 min |
| Jul 26, 8:00 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace | 45 min |
| Jul 26, 8:04 PM CDT | Flash Flood Warning | GLD | Decatur, Graham, Norton, Sheridan | 3 hr |
| Jul 26, 8:11 PM CDT | Flash Flood Warning | GLD | Greeley, Logan, Wallace, Wichita | 3 hr |
| Jul 26, 8:12 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Logan, Wallace, Wichita | 33 min |
| Jul 26, 8:19 PM CDT | Severe Thunderstorm Warning | GLD | Greeley | 41 min |
| Jul 26, 8:23 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Graham, Norton, Sheridan | 52 min |
| Jul 26, 8:37 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wichita | 38 min |
| Jul 26, 8:53 PM CDT | Severe Thunderstorm Warning | GLD | Greeley | 37 min |
| Jul 26, 9:06 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 24 min |
| Jul 26, 9:47 PM CDT | Special Weather Statement | GLD | Gove | 43 min |
| Jul 26, 10:19 PM CDT | Special Weather Statement | GLD | Gove | 41 min |
| Jul 27, 3:42 PM CDT | Special Weather Statement | GLD | Graham | 33 min |
| Jul 27, 3:56 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 30 min |
| Jul 27, 4:23 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 52 min |
| Jul 27, 4:47 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 58 min |
| Jul 27, 5:25 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 65 min |
| Jul 27, 6:16 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Sherman, Wallace | 44 min |
| Jul 27, 6:31 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 29 min |
| Jul 27, 6:58 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Sherman, Wallace | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.